Extremely prolonged INR associated with warfarin in combination with both trazodone and omega-3 fatty acids

Archives of Medical Research

Volume 8 - Number

Article Type: ---- Unspecified ----
Abstract:

We report the case of a 65-year-old Caucasian male who had been taking warfarin for 6 months after an episode of postoperative pulmonary thromboembolism (PTE). His medical history was otherwise insignificant. He received a prescription of trazodone and fish oil for not-very-well defined complaints. Two weeks after taking these medications, when he routinely checked his international normalized ratio (INR), he arrived at the Emergency Department (ED) with a test result showing an INR of 8.06. He was admitted for observation and all medications were discontinued. His INR returned to normal within 2 days. He was then restarted on his previous warfarin dose, while other drugs were not restarted. Two weeks later, his coagulation profile was within the desired therapeutic range. Coadministration of warfarin with omega-3 fatty acids can lead to additional anticoagulation. This can result from changes either in platelet aggregation or vitamin K-dependent coagulation factors. Trazodone also has interactions with warfarin through not well-understood mechanisms. Although drug interaction reference texts classify warfarintrazodone interaction as late-onset and clinically insignificant, this has been questioned in other studies. This particular case illustrates a possible interaction between warfarin and these two medications. (c) 2007 IMSS. Published by Elsevier Inc.